Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 37, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 4, 2003, 3:28 AM CDT for Allamakee County, Clayton County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 3:28 AM CDT (08:28 UTC)
- Expired
- Jul 4, 2003, 4:15 AM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Counties, with a storm outline in the text
Counties Allamakee County, IA, Clayton County, IA
The radar
The La Crosse radar (KARX), 91 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 1:15 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1426 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.2
The text
As transmitted, in the capitals the NWS used until 2016.
496
WUUS53 KARX 040828
SVRARX
IAC005-043-040915-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
328 AM CDT FRI JUL 4 2003
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ALLAMAKEE COUNTY IN NORTHEAST IOWA
CLAYTON COUNTY IN NORTHEAST IOWA
* UNTIL 415 AM CDT
* AT 328 AM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
SEVERE THUNDERSTORMS FROM 14 MILES NORTHWEST OF WAUKON TO 2 MILES
NORTH OF INDEPENDENCE...MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORMS ARE EXPECTED TO BE...
NEAR VOLGA...AND ROSSVILLE AT 335 AM CDT...
NEAR WATSON...AND WATERVILLE AT 340 AM CDT...
NEAR VILLAGE CREEK...AND NATIONAL AT 345 AM CDT...
NEAR MARQUETTE...AND GARNAVILLO AT 350 AM CDT...
NEAR OSTERDOCK AT 400 AM CDT...
DAMAGING WIND GUSTS ARE THE MAIN THREAT FROM THESE STORMS. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
LAT...LON 4347 9156 4301 9159 4252 9157 4236 9108
4283 9117 4347 9122
$$
KRCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:36 PM CDT, 11 hours 52 minutes earlier.
Area forecast discussion, Jul 3, 3:36 PM CDT, 11 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 336 PM CDT THU JUL 3 2003 THE SEVERE WEATHER THREAT FOR TONIGHT AND FRIDAY ARE THE PRIMARY CONCERNS FOR THIS FORECAST PACKAGE. AT 3 PM...A RATHER COMPLICATED SURFACE ANALYSIS WAS LOCATED ACROSS THE UPPER MISSISSIPPI VALLEY. SEVERAL OUTFLOW BOUNDARIES WERE NOTED ACROSS SOUTHERN WISCONSIN. A SURFACE COLD FRONT WAS LOCATED FROM NORTHEAST MINNESOTA SOUTHWEST TO THE SIOUX FALLS SOUTH DAKOTA. WITH SUNSHINE ACROSS IOWA MUCH OF THE DAY...SURFACE BASED CAPES HAVE CLIMBED ABOVE 4500 J/KG. HOWEVER...THE 18Z SOUNDINGS ACROSS THE AREA SHOW A STRONG CAP ACROSS IOWA...MUCH OF IOWA...EASTERN SOUTH DAKOTA...AND NEBRASKA. OTHER THAN THE 850 MB TEMPERATURES BEING ABOUT 2C TOO COLD ACROSS THE UPPER MISSISSIPPI VALLEY AND NORTHERN PLAINS...THE 03/12Z MODELS WERE FAIRLY WELL INITIALIZED. THE MODELS SHOW ARE IN VERY GOOD AGREEMENT THAT THERE WILL BE LITTLE CHANCE OF PRECIPITATION THROUGH THIS EVENING. THE 03/18Z MESO ETA 850 MB MOISTURE TRANSPORT VECTORS SHOWS GOOD CONVERGENCE TAKING PLACE ACROSS WESTERN SOUTH DAKOTA AND WESTERN NEBRASKA AFTER 03Z TONIGHT. THIS EVENTUALLY EVOLVES INTO A THUNDERSTORM COMPLEX DEVELOPING IN THIS SAME AREA AROUND 06Z TONIGHT. CORFIDI VECTORS SHOWS THAT THIS COMPLEX WILL MOVE EAST NORTHEAST TOWARD SOUTHEAST MINNESOTA BY SUNRISE ON FRIDAY. THE 03/12Z ETA AND GFS SHOW THIS SAME COMPLEX MOVING THROUGH FURTHER SOUTH AND LATER IN THE MORNING. AS A RESULT...THERE IS STILL SOME QUESTION ON THE EXACT TRACK OF THIS SYSTEM. RIGHT NOW...IT APPEARS THAT THE MAIN SEVERE WEATHER THREATS WITH THIS SYSTEM WILL BE DAMAGING WINDS AND LARGE HAIL. THE STORM PREDICTION CENTER HAS NORTHEAST IOWA AND SOUTHERN WISCONSIN UNDER A MODERATE RISK OF SEVERE WEATHER AND THIS SEEMS REASONABLE RIGHT NOW. ON FRIDAY AFTERNOON AND NIGHT...THE FRONT WHICH IS CURRENTLY TO OUR WEST WILL SLIDE SOUTHEAST INTO NORTHERN IOWA AND NORTHERN ILLINOIS. THIS FRONT WILL THEN BECOME STATIONARY ON SATURDAY AND RETURN BACK NORTH OF SATURDAY NIGHT. DEPENDING ON THE LOCATION OF THIS FRONT... WE MAY SEE SOME ELEVATED THUNDERSTORMS ON SATURDAY NIGHT. THE PRIMARY SEVERE WEATHER THREAT AT THIS TIME APPEARS TO BE LARGE HAIL. ON SUNDAY NIGHT...YET ANOTHER THUNDERSTORM COMPLEX WILL DEVELOP ACROSS WEST CENTRAL MINNESOTA...AND THEN MOVE EAST ACROSS OUR AREA LATE SUNDAY NIGHT AND MONDAY MORNING. THIS SYSTEM ALSO BEARS SOME WATCHING FOR SEVERE WEATHER. EXTENDED MODEL DISCUSSION... THE 03/06Z GFS SHOWED ANOTHER MESOSCALE CONVECTIVE COMPLEX DEVELOPING ACROSS SOUTH DAKOTA AND NEBRASKA DURING THE DAY MONDAY...AND THEN TRACK EASTWARD ACROSS OUR AREA ON MONDAY AFTERNOON AND NIGHT. THIS IS SIGNIFICANTLY FURTHER NORTH THAN PREVIOUS MODEL RUNS FOR THIS TIME PERIOD. THE 03/12Z GFS SHOWS A SIMILAR DEVELOPMENT...BUT THE AREA OF THUNDERSTORMS MOVES SLIGHTLY FURTHER SOUTH ACROSS SOUTHERN MINNESOTA...NORTHERN IOWA...SOUTHERN WISCONSIN...AND NORTHERN ILLINOIS. LOOKING AT THE OTHER EXTENDED 03/00Z MODELS...BOTH THE CANADIAN...GFS...AND EUROPEAN SHOWED THAT THE THUNDERSTORM COMPLEX WOULD MOVE THROUGH ON MONDAY MORNING AND NO DEVELOPMENT LATER IN THE DAY. SINCE THE LATER RUNS OF THE GFS APPEAR TO BE AN OUTLIER AND WE HAD NO PRECIPITATION ON MONDAY AFTERNOON... I WILL KEEP THE FORECAST DRY FOR THAT TIME. ON TUESDAY AND WEDNESDAY...A 500 MB SHORT WAVE RIDGE OF HIGH PRESSURE WILL BE LOCATED ACROSS THE AREA. THE STRENGTH OF THIS RIDGE IS UNCERTAIN AT THIS TIME DUE TO SOME INCONSISTENCIES OF WHEN THE CLOSED UPPER LEVEL LOW OVER THE EASTERN PACIFIC WILL LIFT NORTHEAST INTO THE WEST COAST. EVEN THOUGH THIS WILL BE THE CASE...THIS UPPER LEVEL HIGH SHOULD BE STRONG ENOUGH TO PRODUCE DRY WEATHER DURING THESE DAYS. LOOKING AHEAD TO NEXT THURSDAY...THE ENSEMBLES SHOW QUITE A BIT OF UNCERTAINTY WITH THE STRENGTH OF THE 500 MB SHORT WAVE TROUGH THAT WILL BE MOVING SOUTHEAST ACROSS THE AREA. DUE TO THIS UNCERTAINTY... I HAVE PLACED SMALL PRECIPITATION CHANCES ALONG THE SURFACE COLD FRONT. .LSE...WATCHES/WARNINGS/ADVISORIES...NONE. BOYNE
Hazardous weather outlook, Jul 3, 11:51 AM CDT, 15 hours 37 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1151 AM CDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A WEAK COLD FRONT OVER CENTRAL MINNESOTA WILL TRACK EAST INTO WESTERN WISCONSIN LATE THIS AFTERNOON. DUE TO THE UNSTABLE AIR MASS OUT AHEAD OF THE FRONT...SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA...SOUTHWEST AND CENTRAL WISCONSIN. WITH THE BEST CHANCE OF SHOWERS AND THUNDERSTORMS OVER PARTS OF SOUTHWEST AND CENTRAL WISCONSIN. NONE OF THESE STORMS HOWEVER ARE EXPECTED TO BE ORGANIZED OR SEVERE. THE COLD FRONT WILL TRACK EAST INTO CENTRAL WISCONSIN BY LATE THIS EVENING...AND THEN BECOME STATIONARY. A LOW PRESSURE SYSTEM OVER SOUTH DAKOTA WILL MOVE EAST AND INTERACT WITH THE STALLED FRONT...SPREADING SHOWERS AND THUNDERSTORMS ACROSS THE AREA TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREAT. HEAVY RAINFALL WILL ALSO BE LIKELY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE COLD FRONT WILL SLIP SOUTH INTO NORTHERN ILLINOIS BY FRIDAY MORNING. A WAVE OF LOW PRESSURE WILL RIDE EAST ALONG THIS FRONT YIELDING A CHANCE OF THUNDERSTORMS...MAINLY ACROSS SOUTHWEST WISCONSIN...SOUTHEAST MINNESOTA...AND NORTHEAST IOWA. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE NEXT CHANCE OF THUNDERSTORMS WILL COME ALONG SUNDAY INTO MONDAY AS A LOW PRESSURE SYSTEM AND COLD FRONT MOVE EAST TOWARD THE AREA FROM THE NORTHERN PLAINS. AT THIS TIME...ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED FOR THOSE DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT OVER PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND WEST-CENTRAL WISCONSIN. DTJ
In the hours before
Local storm report, Jul 4, 2:48 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0248 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 AM WALTHAM MN 60 MPH TSTORM WIND
07/04/03 MOWER
MWLocal storm report, Jul 4, 3:08 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0308 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0307 AM SPRING VALLEY MN WIND DAMAGE
07/04/03 FILLMORE LARGE TREE DOWN ONTO HOUSE
MWLocal storm report, Jul 4, 3:20 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0320 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0225 AM OSAGE IA WIND DAMAGE
07/04/03 MITCHELL LARGE TREE DOWN
0225 AM ORCHARD IA WIND DAMAGE
07/04/03 MITCHELL LARGE TREES DOWN
MWLocal storm report, Jul 4, 3:28 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
0328 AM CDT FRI JUL 04 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0324 AM WEST UNION IA 63 MPH TSTORM WIND
07/04/03 FAYETTE MEASURED WIND SPEED 63 MPH
MWThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 1:52 AM CDT | Severe Thunderstorm Warning | ARX | Floyd, Mitchell | 68 min |
| Jul 4, 2:17 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw, Howard | 58 min |
| Jul 4, 2:49 AM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 56 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.